New Economy Network Australia Conference 19-21 October 2018



Strengthening the New Economy for the Common Good

The Purpose of the NENA 2018 Conference

Today's global economy is built on a growth-fuelled industrial and financial system with immense productive capacity, but its extractive logic has created extreme wealth inequality, social injustice, and ecological devastation on an unprecedented scale. At the heart of the transition to a new economy lies the commons: the wealth we inherit and create together which includes the gifts of nature, civic infrastructure and knowledge in all its forms. Across Australia, people and communities are working to strengthen the commons through better food systems, co-operative enterprise and innovative legal models that protect the rights of nature and ensure a just transition for people and the planet now, and into the future.



NENA's third conference "Strengthening the New Economy for the Common Good", held in Melbourne, invites people to come together to share stories of success, address challenges and join the broader movement, to appreciate our shared purpose and create transformative approaches to a fairer and ecologically sustainable economy and society.

The 2018 New Economy Conference will:

- Bring together hundreds of people, businesses and organisations interested in moving beyond the current unsustainable and unjust economic system that currently dominates Australian society;
- Enable people to share, learn, listen, play, and work together to co-create a strong, vibrant economic system that's fair for all Australians and cares for our precious natural environment; and
- Launch powerful new collective strategies for creating positive social and economic change, to achieve long term, liveable economies that fit within the productive capacity of a healthy environment.

www.neweconomy.org.au/conferences/2018-conference/

Conference Program – 3 day overview

Day 1 Friday 19th October

Overview

VENUE	Church of All Nations – 180 Palmerston St Carlton
9.00 – 11.00 am	FREE TOURS
	For registered conference attendees to Higher Ground Closed Loop Restaurant, Melbourne CBD (Enquiries to julia@sustainaustralia.org)
10.00 am	NENA STRATEGY DEVELOPMENT WORKSHOP
	Facilitated by NENA Steering Group and Max Hardy All NENA members and supporters encouraged to attend and provide your input to NENA's 12 month strategy.
12.00 pm	Lunch (not provided at conference, available at venues nearby)
12.45 pm	General Conference Arrival and Registration
1.00 pm	CONFERENCE OPEN & Welcome to Country
1.15 pm	KEYNOTE (20 minute talk + 10 minute Q&A)
	First Nations Care and Management of the Commons
4.45	Adjunct Associate Professor Mary Graham, University of Queensland and Kombumerri Person
1.45 pm	PANEL DISCUSSION Strengthening the commons
	Panel response – Nick Rose, Sustain: The Australian Food Network; Michelle Maloney AELA/NENA, and
	Darren Sharp, Social Surplus/Shareable
2.30 pm	Afternoon Tea (provided at conference)
3.00 pm	PARALLEL SESSION 1 (80 minutes)
4.20 – 4.30 pm	Session break (room change)
4.30 pm	PARALLEL SESSION 2 (30 minutes)
5.00 pm	PITCH for Open Space Sessions People are invited to give a 30-60 second pitch for sessions that will take place 4pm Saturday
5.20 pm	KEYNOTE (25 minute talk)
	How to Grow Distributed Leadership
	Alanna Irving, alanna.space
5.45 pm	Close of Day 1
6 – 7.30 pm	SOCIAL AND NETWORKING EVENT
	(Church of All Nations Main Hall)
	Friday Drinks Drinks available for purchase light savouries provided from ASPC
	Drinks available for purchase, light savouries provided from ASRC Sponsored by Hawkers Brewery
	Non-ticketed Networking event: Hawkers
	drinks available for purchase, snacks will be available

Day 2 Saturday 20th October

Overview

VENUE	ANGLISS CONFERENCE CENTRE – Level 5, 555 LaTrobe St, Melbourne
8.45 am	Arrival and registration
9.00 am	PLENARY SESSION – welcome, overview
9.15 am	KEYNOTE (30 minute talk) Post-Capitalism by Design not Disaster: Creating Common Wealth Samuel Alexander, University of Melbourne
9.45 am	PANEL DISCUSSION Post-Capitalism Facilitated by Darren Sharp. Speakers: Tim Hollo, The Green Institute; Amanda Cahill, The Next Economy; Jose Ramos, Action Foresight; Stephen Healy, Western Sydney University
10.30 am	Morning Tea (provided at conference)
11.00 am	PARALLEL SESSION 3 (80 minutes)
12.20 pm	Lunch (provided at conference)
12.50 pm	BOOK LAUNCH (Main Plenary Room) Reclaiming The Urban Commons
1.30 pm	PARALLEL SESSION 4 (50 minutes)
2.30 pm	PARALLEL SESSION 5 (50 minutes)
3.30 pm	AFTERNOON TEA (provided at conference)
4.00 pm	OPEN SPACE SESSIONS (30 minutes – various rooms – allocated in 5pm session on Friday)
4.30 pm	KEYNOTE Agroecology and Food Sovereignty: Tools for de-commodifying our food system Eric Holt-Gimenez
5.00 pm	PANEL DISCUSSION Threats to the Commons and strategies for responding Facilitated by Nick Rose. Speakers: Food – Jos Luis Vivero Pol; Community Energy – Jarra Hicks, Community Power Agency; Beyond Zero Emissions – Vanessa Petrie (CEO); Cooperatives – Joanne McNeill, Western Sydney University
5.30 pm	Close of Day 2
5.45 – 6.45 pm	ARTS IMMERSION Becoming Ecological Facilitated by Aviva Reed ALL WELCOME
7.00 10.00 000	COOLAL AND METHODIZING FUENT

7.00 – 10.00 pm VENUE

SOCIAL AND NETWORKING EVENT

Higher Ground Restaurant, 650 Little Bourke Street, Melbourne

Conference Dinner

A great opportunity to relax and network with presenters and attendees.

Enjoy a delicious seasonal meal sourced from the freshest local produce, in the beautiful ambience of leading closed loop Melbourne CBD restaurant Higher Ground. The restaurant is set in an historic, heritage-listed 1890's former power station. Original features include oversized cathedral windows, restored 15-meter tall ceilings, raw brick walls which have been matched with huge concrete pillars, stunning design pieces and lush greenery throughout.

Price of \$100 pp includes a selection of red and white wines, beer and non-alcoholic drinks. To purchase conference dinner tickets, go to Closing the Loop at Higher Ground (Hyperlink to https://www.trybooking.com/book/event?embed&eid=431634)



Day 3 Sunday 21St October

Overview

VENUE	ANGLISS CONFERENCE CENTRE – Level 5, 555 LaTrobe St, Melbourne
9.15 am	WELCOME, OVERVIEW OF DAY 3 (recap on Day 1 & 2)
9.30 am	KEYNOTE PRESENTATION Doughnut economics and the ultimate end-game: building the new economy within ecological limits Dr Michelle Maloney (AELA), Haydn Washington (CASSE NSW) and Jeremy Schroder, NENA East Gippsland
10.00 am	POEM
	Nilmini De Silva
10.05 am	Morning Tea (provided at conference)
10.30 am	PARALLEL SESSION 6 (50 minutes)
11.30 am	PARALLEL SESSION 7 (50 minutes)
12.30 pm	Lunch (provided at conference)
1.30 pm	PARALLEL SESSION 8 (50 minutes)
2.30 pm	PARALLEL SESSION 9 (50 minutes)
3.30 pm	Afternoon Tea (provided at conference)
4.00 pm	KEYNOTE (20 minutes) recorded talk <i>The future of the commons</i> John Thackara
4.20 pm	KEYNOTE (15 minutes via zoom) Australia's invitation to the World Social Forum 2020 Jason Nardi
4.35 pm	Wrap up of Conference and announcement of 2019 Conference NENA Steering Group and 2018 NENA Conference Organisers
5.00 pm	CLOSE

Organising Committee



This event would not have been possible without the huge efforts of the organising team: Michelle Maloney, Co-Convenor of AELA; Darren Sharp of Social Surplus, Koji Payne, and Lauren Ash; together with Julia Laidlaw, Kate Sutton and Nick Rose of Sustain: The Australian Food Network







SPONSORS AND PARTNERS

We are extremely grateful to the following sponsors and in-kind partners whose generous support has made this event possible:





Specialist centre for foods, tourism, hospitality & events









Strengthening the New Economy for the Common Good